Alert archive / Kentucky / River Flood Warnings in 2008
River Flood Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Apr 3, 2008, 11:48 AM EDT for Whitley County, Kentucky. It took effect at Apr 5, 2008, 4:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 3, 2008, 11:48 AM EDT (15:48 UTC)
- In effect from
- Apr 5, 2008, 4:00 PM EDT
- Expired
- Apr 4, 2008, 9:43 PM EDT
- In force
- Issued by
- NWS Jackson, KY
- Flood severity
- Minor
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Williamsburg (WLBK2). The gauge peaked at 16.19 ft at Apr 5, 2008, 9:00 PM EDT.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 27.5 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03404000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Apr 3, 10:42 AM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 3, 10:42 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1042 AM EDT THU APR 3 2008 .SHORT TERM.../THE REST OF TODAY/...UPDATED FLOODING CONCERNS CONTINUE TO MOUNT AS MOISTURE RICH FEED FROM THE GULF (PWATS NOW OVER 200% OF NORMAL ON THE 12Z NASHVILLE RAOB) OVERRIDES A SLOW MOVING FRONTAL BOUNDARY TO OUR SOUTH. AN ADDITIONAL WEAK BOUNDARY NOTED BY SURFACE DEWPOINT AND WIND FIELDS RUNS FROM NEAR PRESTONSBURG SOUTHWEST TO RICHMOND AND THIS BOUNDARY IS FORECAST TO TIGHTEN... STRENGTHEN THIS AFTERNOON SERVING AS A FURTHER FOCUS FOR HEAVY RAINFALL. UPSTREAM RADAR TRENDS ARE RATHER DISCONCERTING AS STRONG LOW LEVEL JET PUNCHING NORTHWARD IS SERVING TO FORCE ADDITIONAL MODERATE TO HEAVY RAIN AND THUNDERSTORMS OVER WESTERN KENTUCKY AND TENNESSEE AND THIS AREA OF RAIN WILL OVERSPREAD EAST KENTUCKY THROUGH THE AFTERNOON HOURS. MUCH OF THIS PRECIP WILL FALL ON SATURDATED OR NEARLY SATURATED SOIL THANKS TO THIS MORNING/S RAINFALL. AS FOR THE ONGOING FORECAST... TEMPERATURES HAVE BEEN LOWERED SOME... ESPECIALLY OVER THE NORTH... DUE TO THE EXPECTED CLOUDS AND RAIN THROUGH THE REST OF TODAY. WINDS AND DEWPOINTS WERE ALSO TWEAKED AND FINE TUNED FOR THIS AFTERNOON BUT LITTLE SUBSTANTIVE CHANGES ARE CURRENTLY NEEDED. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH FRIDAY NIGHT/ AN APPROACHING WARM FRONT WILL BEGIN A PERIOD OF VERY WET WEATHER WITH FLOODING RAINS POSSIBLE OVER THE NEXT COUPLE OF DAYS. RAIN WILL SPREAD ACROSS THE AREA THIS MORNING...BECOMING HEAVY AT TIMES LATE THIS MORNING AND AFTERNOON. PUSHED THE START TIME OF THE FLOOD WATCH BACK TO NOON...SINCE IT LOOKS LIKE MOST OF THE PRECIPITATION WILL BE ON THE LIGHTER SIDE THIS MORNING...AND IT WILL TAKE A WHILE FOR THE THREAT OF FLOODING TO BEGIN. OVERALL FOR THE SHORT TERM PORTION OF THE FORECAST...SIDED CLOSER TO A GFS/SREF SOLUTION FOR SURFACE FRONTAL POSITIONS...ALTHOUGH MANY OF THE DYNAMIC FIELDS ON THE GFS ARE CONTAMINATED DUE TO CONVECTIVE FEEDBACK. SIDED CLOSE TO HPC FOR QPF VALUES THROUGH THE PERIOD AS WELL. THE WRF IS MUCH DRIER ACROSS MUCH OF THE AREA WITH QPF VALUES TODAY AND TONIGHT. AFTER LOOKING AT ALL OF THE DATA...DECIDED TO GIVE THE WRF SOLUTION MUCH LESS WEIGHT FOR THE FORECAST. MOST OF THE HEAVY RAINFALL TODAY WILL BE IN THE NORTHERN 1/2 TO 2/3RDS OF THE CWA...WITH 0.75 TO 1.5 INCHES OF RAIN EXPECTED. IN THE FAR SOUTHEAST...AMOUNTS OF AROUND 1/2 INCH ARE EXPECTED...BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE THERE. WAS NOT QUITE CONFIDENT ENOUGH ATTM TO PUSH THE START TIME OF THE FLOOD WATCH BACK MORE IN THE SOUTHEAST WITH UNCERTAINTY IN THE QPF GRADIENT. THERE WILL ALSO BE SOME DOWNSLOPE SOUTHEAST FLOW WHICH MAY CONTRIBUTE TO LOWER QPF VALUES OVER THAT AREA. THE WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...AND SHOULD BE NEAR THE MOUNTAIN PARKWAY BY THIS EVENING. A SURFACE LOW WILL BE OVER THE MISSISSIPPI VALLEY...MOVING NORTHEAST ALONG THE FRONT. ELEVATED INSTABILITY WILL KEEP THE THREAT FOR THUNDERSTORMS IN THE FORECAST AS WELL. A GOOD LOW LEVEL JET ALSO MOVES ACROSS THE AREA...WHICH WILL ENHANCE THE QPF AMOUNTS. TONIGHT...ANOTHER 0.75 TO 1.25 INCHES OF RAIN ARE EXPECTED ACROSS MUCH OF THE AREA...WITH AROUND 1/2 INCH IN THE FAR SOUTHEAST...AND THE HIGHEST NORTH OF THE MOUNTAIN PARKWAY. AGAIN...LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. GOOD LOW LEVEL JET PERSISTS AS THE WARM FRONT LIFTS FURTHER NORTH OVERNIGHT. MORE CONCERNED WITH THUNDERSTORMS TONIGHT AS ELEVATED INSTABILITY INCREASES...AND EVEN SOME HINT OF SURFACE BASED INSTABILITY IS INDICATED ON THE MODELS. ANY CONVECTIVE ENHANCEMENT WILL ADD TO PRECIP TOTALS. STRONGER WINDS ALOFT MAY ALSO MIX DOWN SOME STRONG WIND GUSTS WITH ANY STORMS. FRIDAY THE HEAVY RAIN THREAT CONTINUES ACROSS THE AREA. THE SURFACE LOW WILL MOVE ACROSS KENTUCKY AND INTO OHIO...DRAGGING A COLD FRONT THROUGH DURING THE DAY. MODELS INDICATE A WAVE WILL DEVELOP ALONG THE FRONT...FURTHER SLOWING ITS EASTWARD PROGRESSION. EXPECTING SHOWERS AND THUNDERSTORMS FRIDAY. SHOULD SEE ANOTHER 0.75 TO 1.25 INCHES OF RAIN ACROSS THE AREA. INSTABILITY ALSO BECOMES MORE SURFACE BASED...AND THERE WILL BE A THREAT OF STRONG WIND GUSTS. SOME ISOLATED SEVERE THUNDERSTORMS CAN NOT BE RULED OUT AS WELL. THE FRONT SHOULD SLOWLY MOVE EAST...REACHING THE FAR EASTERN CWA TOWARDS MIDNIGHT FRIDAY NIGHT. HEAVY RAIN THREAT WILL CONTINUE ACROSS PART OF THE AREA THROUGH LATE FRIDAY NIGHT. CONSIDERING QPF AMOUNTS AND PLACEMENT OF THE HIGHEST QPF VALUES EACH 12 HR PERIOD...EXPECTING TOTAL QPF TO RANGE FROM 2 TO 4 INCHES FROM TODAY THROUGH FRIDAY NIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/ THE CONFIDENCE IN THE EXTENDED PERIOD IS A LITTLE BETTER THAN YESTERDAY AS THE MAIN LONG WAVE PATTERN SEEMS TO BE COMING INTO PLACE AS THE MODELS NOW AGREE THAT THERE WILL BE TROUGHING IN THE WESTERN US. THE PROBLEM IS THAT THERE IS QUITE A BIT OF DIFFERENCE ON HOW THE MODELS ARE HANDLING THE RIDGING IN THE EAST AND QUITE A BIT OF DIFFERENCE IN THE TIMING OF SHORT WAVES WHICH WILL BE MOVING INTO THE RIDGE. IN GENERAL...THIS SHOULD BE A FAIRLY WARM PERIOD WITH SYSTEMS FALLING APART AS THEY TRY TO DISPLACE THE RIDGE WHICH WILL WANT TO STUBBORNLY STAY IN PLACE. EXPECT THE MODELS WILL BECOME MORE CONSISTENT OVER THE NEXT 24 TO 36 HOURS AND THAT CONFIDENCE AND TIMING WILL THEN BEGIN TO IMPROVE. THE FORECAST IS A BIT OF A BLEND BETWEEN THE ECMWF AND THE GFS IN AN ATTEMPT TO TIME SYSTEMS INTO THE AREA. THE POPS ARE LOW IN THE FORECAST DUE TO FORECAST UNCERTAINTY AND WAS NOT VERY BOLD IN BRINGING RAISING THE TEMPS. AS THE FORECAST BECOMES MORE CERTAIN...HIGH TEMPERATURES IN THE EXTENDED WILL PROBABLY BE INCREASING. && .AVIATION.../12Z TO 12Z/ RAIN WAS SPREADING INTO THE AREA...WITH A COUPLE OF THUNDERSTORMS AS WELL. EXPECTING MODERATE TO OCCASIONALLY HEAVY RAIN ACROSS THE AREA THIS MORNING...DROPPING CONDITIONS TO MVFR. COULD BE SOME BRIEF IFR IN THE HEAVIEST ACTIVITY. A WARM FRONT WAS MOVING NORTH TOWARDS THE REGION...AS A SURFACE LOW MOVES NORTHEAST ALONG IT OUT OF THE MISSISSIPPI VALLEY. SEVERAL WAVES OF PRECIPITATION ARE EXPECTED. COULD SEE A BRIEF LULL LATE THIS MORNING INTO THE EARLY AFTERNOON BEFORE THE NEXT WAVE MOVES IN LATER THIS AFTERNOON INTO THE EVENING. STILL EXPECTING MAINLY MVFR CONDITIONS THOUGH. BETTER CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS...AND SOME OF THESE COULD BECOME SEVERE. SHOULD SEE SOME TEMPO IFR CONDITIONS WITH THESE. OVERALL...LOOKS LIKE A VERY WET AND UNSETTLED PATTERN OVER THE NEXT COUPLE OF DAYS. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && SHORT TERM...WJM/ABE LONG TERM....JJ AVIATION...WJM
Hazardous weather outlook, Apr 3, 4:38 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 438 AM EDT THU APR 3 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 438 AM EDT THU APR 3 2008 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THE HEAVY RAIN MAY LEAD TO THE POTENTIAL FOR FLOODING...WITH THE GREATEST THREAT BEING NORTH OF A PAINTSVILLE TO JACKSON TO MCKEE LINE. SMALL STREAMS...CREEKS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS WILL BE PRONE TO FLOODING. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE TO THE SOUTH OF THIS AREA...ESPECIALLY WHERE THUNDERSTORMS OCCUR. THIS COULD LEAD TO LOCALIZED FLOODING PROBLEMS. IN ADDITION...THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH HEAVY RAINFALL AND FLOODING POSSIBLE ACROSS ALL OF EASTERN KENTUCKY. IN ADDITION TO FLOODING OF SMALL STREAMS...CREEKS...AND LOW LYING AREAS...SOME RIVER FLOODING IS ALSO POSSIBLE. IN ADDITION...THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF FLOODING...RAINFALL AMOUNTS IN EXCESS OF ONE INCH...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN JACKSON. WJM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:48 AM EDT | River Flood Warning | JKL | Owsley | 24 hr |
| Apr 3, 11:48 AM EDT | River Flood Warning | JKL | Lee | 35 hr |
| Apr 3, 11:48 AM EDT | River Flood Warning | JKL | Estill | 35 hr |
| Apr 3, 11:48 AM EDT | River Flood Warning | JKL | Powell | 28 hr |
Nearby
River Flood Warnings in Kentucky, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.